Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ONE YEAR ON ZERIT....AND WHAT A DIFFERENT BODY...
Sep 26, 2006

I have been hiv+ since 2003,started drugs May 2004(combivir+efavirenz) ,a few weeks later changed combivir to videx, epivir,as I thought I was allergic to azt...cos id pimple out 30 mins after taking it...Anyway,it was terrible with those drugs ,nightmares nausea,swelled up like a pig,so in september I stopped, never told the Doc,when I went back in Dec she was mad at me...started the drugs again..but after a few months they were doing sweet nothing to me,my cd4 were 39 and vl 640000.Changed to kaletra,zerit,viread in july 2005.Am now with 419 cd and undetectable...but since Dec I have lost 12kg in all the wrong places...My ass looks like an90 yr old mermaid...and limbs no fat at all.THIS IS VISIBLE LIPOATROPHY RIGHT?The Doc changed zerit to azt(which no allergy at this point),but now I'm reading thats all the same.Please give me a combo that does good,but doesnt make me look like an aids patient.I am treated in Lisbon,Portugal...treatment is free...the Docs go to all the Conventions but its my body,not theirs... Thank you Ana

Response from Dr. Wohl

Yes, Ana, this is lipoatrophy. AZT seems to be more of a problem as far as fat loss when combined with a protease inhibitor than with efavirenz. Even so, I think the effect on fat is much less than with Zerit. However, if it could be avoided in your situation, I would.

Much depends on whether your virus is resistant to certain HIV medications. That you did not respond to efavirenz, Epivir and Videx when they were restarted suggests to me your virus is resistant to the class of drugs to which efavirenz belongs plus it has some resistance to Epivir and maybe Videx and other like drugs.

Tenofovir would likely still be effective as should Kaletra. Maybe these plus a little FTC would be enough. FTC is like Epivir but comes in a pill combined with tenofovir. Although you may be resistant to this med, some data suggest that virus with mutations against these meds does not work as well. I would get rid of the AZT, add FTC and get a viral load every week for two weeks and then monthly for three months to make sure you get away with this.

While your fat may be slow to return with the discontinuation of Zerit and now AZT, it will not get worse.

DW



Previous
WHAT IS GOING ON IN MY BODY
Next
Re: My CD4 Count, Sept 19 Question

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement